Texas, 2009

Wildfire in Texas, January 31, 2009

January 31, 2009 · NWS AMA · 1 event in 1 county or zone

A large wildfire began around 1600 CST about sixteen miles northwest of Amarillo north of the intersection of Farm to Market Road 2381 and Farm to Market Road 1061. however no structural damage or injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire began around 1600 CST about sixteen miles northwest of Amarillo north of the intersection of Farm to Market Road 2381 and Farm to Market Road 1061. The wildfire burned an estimated one thousand acres...however no structural damage or injuries were reported. The wildfire was reported to be under control by 2300 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 31, 2:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 31, 2:17 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CST SAT JAN 31 2009

.DISCUSSION...
VERY LITTLE...IF ANY...CHANGES TO THE PREVIOUS GRIDS AND FORECAST.
SURFACE LOW OVER EXTREME SOUTHEAST CO WITH ASSOCIATED TROUGH AXIS
EXTENDING SOUTH SOUTHWEST INTO EASTERN NM. THE DEEPENING SURFACE LOW
RESULTING IN A TIGHTENING OF THE PRESSURE GRADIENT...MAINLY ALONG AND
SOUTHEAST OF AN KEHA TO KDHT LINE. STRONG AND GUSTY SOUTHWESTERLY
WINDS THIS AFTERNOON EXPECTED TO DIMINISH THIS EVENING AS THE SURFACE
TROUGH PUSHES EAST ACROSS THE PANHANDLES...FOLLOWED BY A COLD FRONT
TONIGHT. WINDS WILL VEER AROUND FROM THE SOUTHWEST TO WEST AFTER THE
PRE-FRONTAL TROUGH MOVES THROUGH...AND THEN AROUND TO THE NORTH
FOLLOWING THE PASSAGE OF THE COLD FRONT TONIGHT. WINDS COULD BECOME
BRIEFLY GUSTY ONCE AGAIN AFTER THE COLD FRONT MOVES THROUGH
TONIGHT...BUT THEN DIMINISHING SHORTLY THEREAFTER.

DRY CONDITIONS TO CONTINUE THROUGH THE FORECAST PERIOD. COOLER SUNDAY
AND SUNDAY NIGHT AS SURFACE RIDGE BUILDS DOWN INTO THE AREA. GRADUAL
WARMING TREND BEGINNING MONDAY AS SURFACE RIDGE SLIDES OFF TO THE
EAST AND LEE SIDE SURFACE TROUGH DEVELOPS ACROSS EASTERN CO AND
EASTERN NM. UNSEASONABLY WARM THROUGH ALL OF NEXT WEEK AFTER SUNDAY
AS UPPER RIDGE BUILDS OVER THE SOUTHWESTERN STATES AND ACROSS THE
INTERMOUNTAIN REGION EARLY NEXT WEEK. UPPER RIDGE THEN BUILDS SLOWLY
EAST BY THE END OF THE WEEK OVER THE PANHANDLES.

SCHNEIDER

&&

.FIRE WEATHER...
REPORTED LARGE WILDFIRE CURRENTLY BETWEEN SKELLYTOWN AND PAMPA...WITH
ANOTHER POSSIBLE WILDFIRE NOTED ON SATELLITE IMAGERY NEAR LAKE
MEREDITH IN EXTREME SOUTHEASTERN MOORE COUNTY. CLOSE PROXIMITY OF
SURFACE TROUGH TO THE EXTREME NORTHWEST SECTIONS OF THE PANHANDLES
RESULTING IN LIGHTER WINDS OVER THE WESTERN OK PANHANDLE AND EXTREME
NORTHWEST TX PANHANDLE...OTHERWISE TIGHT PRESSURE GRADIENT CRANKING
UP DOWNSLOPING SOUTHWESTERLY WINDS OVER THE REMAINDER OF THE FORECAST
AREA. RH VALUES CURRENTLY BETWEEN 5 AND 15 PERCENT. SURFACE TROUGH TO
PUSH EAST THIS EVENING CAUSING THE SOUTHWESTERLY WINDS TO SHIFT TO
WESTERLY BETWEEN 02Z AND 05Z SUNDAY...FOLLOWED BY A COLD FRONT
DROPPING SOUTHWARD INTO THE OK PANHANDLE BETWEEN 03Z AND 05Z
SUNDAY...INTO THE NORTHERN TX PANHANDLE BETWEEN 04Z AND 06Z
SUNDAY...AND THEN ACROSS THE SOUTHERN TX PANHANDLE BETWEEN 06Z AND
08Z SUNDAY.

FIRE WEATHER CONCERN DIMINISH SUNDAY AS COOLER AIR AND LIGHTER WINDS
PREVAIL WITH SURFACE RIDGE BUILDING IN. FIRE WEATHER CONCERNS MAY
INCREASE ONCE AGAIN TOWARD THE MIDDLE OR END OF NEXT WEEK AS
DOWNSLOPING SOUTHWESTERLY WINDS RESUME AND RH VALUES DROP INTO THE 10
TO 20 PERCENT RANGE.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                25  47  22  56  23 /   0   5  10   0   0
BEAVER OK                  23  46  20  52  17 /   0   5  10   5   0
BOISE CITY OK              24  46  19  51  21 /   0   5  10   5   0
BORGER TX                  30  49  25  59  23 /   0   5  10   0   0
BOYS RANCH TX              26  51  22  56  23 /   0   5  10   0   0
CANYON TX                  26  49  23  55  21 /   0   5   5   0   0
CLARENDON TX               30  51  24  57  26 /   0   5   5   0   0
DALHART TX                 22  48  17  51  21 /   0   5  10   5   0
GUYMON OK                  27  49  21  55  22 /   0   5  10   5   0
HEREFORD TX                26  50  23  53  21 /   0   5   5   0   0
LIPSCOMB TX                25  48  21  52  22 /   0   5  10   5   0
PAMPA TX                   28  48  24  58  26 /   0   5  10   0   0
SHAMROCK TX                31  53  25  54  24 /   0   5   5   0   0
WELLINGTON TX              31  55  25  54  26 /   0   5   5   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

24/11
Hazardous weather outlook, Jan 31, 12:05 PM CST, 3 hours 55 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1205 PM CST SAT JAN 31 2009

OKZ001>003-TXZ001>020-011200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1205 PM CST SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THE COMBINATION OF DRY FUELS...ABOVE NORMAL TEMPERATURES...STRONG
SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS THROUGH THIS EVENING AREAWIDE. A RED FLAG
WARNING IS IN EFFECT UNTIL 9 PM FOR ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES.

DUE TO THE STRONG SOUTHWEST WINDS...CAUTION IS ADVISED ON AREA
LAKES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
January 31, 4:00 PM CST to 11:00 PM CST
Where
Potter forecast zone
Reported by
Newspaper
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146000.